Strattera and Lexapro
I'm 17 years old and have been taking Strattera for about 10 months since being diagnosed with ADHD in September of 2004. The first few days I was horribly nauseated and very lethargic. As the dosage was gradually increased to 60 mg, all the symptoms got worse. After about a week at 60 mg, things started evening out and the nausea decreased. I was able to concentrate and finish projects and focus in class. However, I experienced awful mood swings and I would yell and scream at my parents for no reason and then cry for hours. I was also extremely drowsy all day and would come home from school and fall into bed and sleep for nearly 4 hours. Then I would wake up and finish homework, but skip dinner and go straight to bed. I never ate breakfast and seldom ate lunch either. I lost nearly 25 lbs. in the first few months. I'm only 5'2" and weighed almost 140 lbs. when I started the medication last September. With the loss of appetite, I found myself not wanting to eat even if I DID ever feel hungry. I guess as an overweight teenage girl, I had finally found a way to lose weight easily. I would sneak extra pills trying to make sure I wouldn't feel hungry and by the time I went to the dr. in December, I was hovering around 115 lbs. The dr. was concerned and told me to stop taking the drug for a few weeks. When I stopped taking the drug, I became even more irritable and went back to being unable to focus or concentrate.<br><br>A side note: I complained to the doctor that I am overly sensitive to noises such as chewing and tapping and that they distract me to a point where I want to physically hurt whatever is making the noise.<br><br>When I went back to the doctor, he put me back on Strattera, but also added Lexapro which affects seratonin levels. He said it might help with the hypersensitivity, but could also help with my mood swings. After a few weeks of taking the two medications in conjuction, I was feeling 100 x's better. I wasn't angry, I could focus, I didn't snap at every little annoyance and I wasn't experiencing any negative side effects of the Strattera. Recently, I took a vacation to Europe for two weeks during which time I didn't take the Strattera. When I came back and started up the drug again, I immediately lost my appetite and became too tired to do anything. I attend summer college from noon to about 2:30, and when I get home I usually fall right asleep. I have no energy and no desire to eat, but I consider it a small price to pay for being able to finish homework and concentrate in class.<br><br>Three other unusual side effects I experienced are dry mouth, menstrual cramps and insomnia. To counteract the dry mouth, I simply chew mint gum nearly all the time. The menstrual cramps are annoying, but in September I'll be going back on Ortho-Tricyclin and hopefully that will smooth things out. The insomnia only occurs if I take the Strattera late in the day. I have to take it early in the morning otherwise I am unable to sleep at night or I have nightmares. On one occasion, I woke to find myself unable to move and kept having a nightmare that would coincide with my inability to move my appendages. I don't know if that was due to the Strattera, but when I'm sure to take it before 9:00 or so, I don't have any problems. I don't know if anyone else has these problems, but I just thought I'd share my experience with Strattera.